Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Denver/Boulder, CO

June 11, 2002Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 11, 2002, 8:00 PM MDT for Lincoln County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2002, 8:00 PM MDT (02:00 UTC)
Expired
Jun 11, 2002, 9:00 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 94 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:22 PM MDTHail 0.75Hugo, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 7:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 120200
SVRDEN
COC073-120300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
759 PM MDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 900 PM MDT

* AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF HUGO...OR ABOUT 9 MILES SOUTH
  OF LIMON...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO
AND HUGO.

HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH CAN BE 
EXPECTED FROM THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF 
THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL 
SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3923 10371 3901 10371 3890 10318 3921 10317

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:10 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 11, 3:10 PM MDT, 4 hours 50 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
310 PM MDT TUE JUN 11 2002

FOR TONIGHT...IHOP SOUNDING FROM DENVER AT 18Z SHOWS THE INVERSION
PERSISTING AROUND 18 THOUSAND FEET MSL.  TO GET PAST THIS...DEW
POINTS IN THE UPPER 40S AND TEMPERATURES AROUND 80 ARE NEEDED.  THIS
SHOULD NOT BE MET ACROSS MOST OF THE AREA...BUT THERE IS RICHER AIR
COMING IN ON THE SOUTH SIDE OF THE PALMER DIVIDE.  CONVERGENCE FROM
DOUGLAS COUNTY INTO LINCOLN COUNTY WILL BE THE FOCAL POINT IF
ANYTHING HAPPENS TONIGHT.  AS FOR LOCAL WINDS...FLOW ALOFT SHOULD
KEEP THE MAIN PLUME MAINLY S OF DENVER BUT SOME LOW LEVEL DOWNSLOPE
WILL LIKELY CAUSE SOME SMOKE TO FILTER INTO THE SOUTHERN SUBURBS
AGAIN.  ANY DOWNSLOPE WINDS WILL NOT BE VERY STRONG.

LARGE SCALE PATTERN ONLY CHANGING SLOWLY THIS WEEK...BUT PINNING
DOWN THE DETAILS IS TRICKY.  IN GENERAL...WSW FLOW ALF BECOMES MORE
NW AS NRN PLAINS LOW LIFTS/FILLS AND UPSTREAM RIDGE BUILDS.  THE
LATEST SET OF MODELS HAVE BEEN SLOWER TO GET RID OF THE LOW AND HELD
THE RIDGE FARTHER WEST...RESULTING IN MORE NLY FLOW ALF.  THIS IN
TURN KEEPS THE PLAINS COOLER.  AVN ACTUALLY BRINGS A FAIRLY
PERSISTENT PATTERN OF WEAK DYNAMIC LIFT OVER THE COOL MOIST AIR FOR
LATE THU THROUGH SAT.  THIS DOES NOT REALLY GET PAST THE
FOOTHILLS...WITH THE MOUNTAINS REMAINING DRY BUT NOT AS WARM.  THIS
IS A DEPARTURE FROM PREVIOUS MODEL RUNS...BUT THE LOW HAS SO FAR
BEEN SLOWER TO GET OUT OF THE WAY.  I WILL TREND OUR FORECAST IN
THIS DIRECTION BUT NOT GET CARRIED AWAY WITH THE EXTENDED CLOUD
COVER OR HIGH POPS IN THE AVN GUIDANCE.  JUST ADDING SOME POPS ON
THE PLAINS LIKE CLIMATOLOGY WITH LITTLE OR NONE IN THE MOUNTAINS.
GIMMESTAD

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:17 PM MDTSevere Thunderstorm WarningBOULincoln43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.